Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 249, NWS Indianapolis, IN

October 7, 20184 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Oct 7, 2018, 9:37 PM EDT for 4 counties in Indiana. It took effect at Oct 8, 2018, 5:00 AM EDT. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 9:37 PM EDT (01:37 UTC)
In effect from
Oct 8, 2018, 5:00 AM EDT
Expired
Oct 9, 2018, 10:35 AM EDT
In force
30 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Covington (CVGI3). The gauge peaked at 16.32 ft at Oct 8, 2018, 2:00 PM EDT.

actionminormoderate1015202510/0810/0910/10
Action stage
11 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03336000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

324 
WGUS43 KIND 080137
FLWIND
Flood Warning
National Weather Service Indianapolis IN
937 PM EDT Sun Oct 7 2018

...The National Weather Service in Indianapolis has issued a Flood 
Warning for portions of the following waterway in western Indiana...

  Wabash River...

.Lowland flooding will develop on the Wabash River at Covington and 
Montezuma early Monday morning, cresting Monday night within a foot 
above flood stage. The river is expected to fall below flood stage 
by Tuesday night in Montezuma. This flooding is a result of 
rainfall across the northern third of the state Saturday. 

Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-165-171-081337-
/O.NEW.KIND.FL.W.0249.181008T0900Z-181010T0000Z/
/CVGI3.1.ER.181008T0900Z.181009T0000Z.181009T1200Z.NO/
937 PM EDT Sun Oct 7 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Covington.
* from late tonight to Tuesday evening.
* At  8:45 PM Sunday the stage was 15.0 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late tonight and continue to 
  rise to near 16.8 feet by Monday evening.  It will fall below flood
  stage by Tuesday morning.
* At 17.5 feet...Some low agricultural fields flood.  Backyard flood 
  of cottages a short distance north of U.S. Highway 136.  High water
  blocks land access to at least one residence.

&&

LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
      4020 8747 4040 8709             

$$

INC121-165-167-081337-
/O.NEW.KIND.FL.W.0250.181008T0936Z-181010T1200Z/
/MTZI3.1.ER.181008T0936Z.181009T0600Z.181010T0000Z.NO/
937 PM EDT Sun Oct 7 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Montezuma.
* from late tonight to Wednesday morning.
* At  8:45 PM Sunday the stage was 12.8 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late tonight and continue to 
  rise to near 14.8 feet by late Monday night.  It will fall below 
  flood stage by Tuesday evening.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$
4 follow-up statements
371 
WGUS83 KIND 080145
FLSIND
Flood Statement
National Weather Service Indianapolis IN
945 PM EDT Sun Oct 7 2018

...A Flood Warning continues for portions of the following waterway 
in central and western Indiana...

  Wabash River...

.Lowland flooding on the Wabash River has developed and is cresting 
at Lafayette and will develop at Covington and Montezuma early Monday 
morning, cresting Monday night within a foot above flood stage. The 
river is expected to fall below flood stage by Tuesday night in 
Montezuma. This flooding is a result of rainfall across the northern 
third of the state Saturday. 


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-090144-
/O.EXT.KIND.FL.W.0247.000000T0000Z-181009T1120Z/
/LAFI3.1.ER.181007T1215Z.181008T0600Z.181008T2320Z.NO/
945 PM EDT Sun Oct 7 2018

The Flood Warning continues for
  The Wabash River at Lafayette.
* until Tuesday morning.
* At  9:16 PM Sunday the stage was 12.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...It will rise to near 12.5 feet by late tonight then 
  begin falling. It will fall below flood stage Monday evening.
* At 12.0 feet...High water affects a few low river cabins and county 
  roads.

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673             

$$

INC045-121-165-171-090144-
/O.CON.KIND.FL.W.0249.181008T0900Z-181010T0000Z/
/CVGI3.1.ER.181008T0900Z.181009T0000Z.181009T1200Z.NO/
945 PM EDT Sun Oct 7 2018

The Flood Warning continues for
  The Wabash River at Covington.
* from late tonight to Tuesday evening.
* At  8:45 PM Sunday the stage was 15.0 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late tonight and continue to 
  rise to near 16.8 feet by Monday evening.  It will fall below flood
  stage by Tuesday morning.
* At 17.5 feet...Some low agricultural fields flood.  Backyard flood 
  of cottages a short distance north of U.S. Highway 136.  High water
  blocks land access to at least one residence.

&&

LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
      4020 8747 4040 8709             

$$

INC121-165-167-090144-
/O.CON.KIND.FL.W.0250.181008T0936Z-181010T1200Z/
/MTZI3.1.ER.181008T0936Z.181009T0600Z.181010T0000Z.NO/
945 PM EDT Sun Oct 7 2018

The Flood Warning continues for
  The Wabash River at Montezuma.
* from late tonight to Wednesday morning.
* At  8:45 PM Sunday the stage was 12.8 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late tonight and continue to 
  rise to near 14.8 feet by late Monday night.  It will fall below 
  flood stage by Tuesday evening.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$
396 
WGUS83 KIND 081433
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1033 AM EDT Mon Oct 8 2018

...A Flood Warning continues for portions of the following waterway 
in central and western Indiana...

  Wabash River...

.Lowland flooding continues on the Wabash River from Lafayette 
through Montezuma. The crest is currently located at Covington and 
will approach Montezuma this evening. The river is expected to fall 
below flood stage by Tuesday evening at Montezuma. This flooding is 
a result of rainfall across the northern third of the state 
Saturday. 


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-091000-
/O.EXT.KIND.FL.W.0247.000000T0000Z-181009T1000Z/
/LAFI3.1.ER.181007T1215Z.181008T0301Z.181008T2200Z.NO/
1033 AM EDT Mon Oct 8 2018

The Flood Warning continues for
  The Wabash River at Lafayette.
* until Tuesday morning.
* At 10:01 AM Monday the stage was 11.8 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...It will continue to fall to below flood stage by this 
  evening.
* At 12.0 feet...High water affects a few low river cabins and county 
  roads.

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673             

$$

INC045-121-165-171-091433-
/O.EXT.KIND.FL.W.0249.000000T0000Z-181009T1800Z/
/CVGI3.1.ER.181008T0915Z.181008T1800Z.181009T0600Z.NO/
1033 AM EDT Mon Oct 8 2018

The Flood Warning continues for
  The Wabash River at Covington.
* until Tuesday afternoon.
* At  9:45 AM Monday the stage was 16.3 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...It will rise to near 16.3 feet by this afternoon then 
  begin falling. It will fall below flood stage late tonight.
* At 16.0 feet...Low agricultural lands begin to flood.  Backyard 
  flooding of cottages on right bank starts a short distance upstream
  of gage.  Critical stage of Young-Neal Levee is reached. 

&&

LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
      4020 8747 4040 8709             

$$

INC121-165-167-091433-
/O.EXT.KIND.FL.W.0250.000000T0000Z-181010T0700Z/
/MTZI3.1.ER.181008T1003Z.181009T0000Z.181009T1900Z.NO/
1033 AM EDT Mon Oct 8 2018

The Flood Warning continues for
  The Wabash River at Montezuma.
* until late Tuesday night.
* At  9:45 AM Monday the stage was 14.3 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...It will rise to near 14.6 feet by this evening then 
  begin falling. It will fall below flood stage Tuesday afternoon.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$
262 
WGUS83 KIND 090107
FLSIND
Flood Statement
National Weather Service Indianapolis IN
906 PM EDT Mon Oct 8 2018

...A Flood Warning continues for portions of the following waterway 
in western Indiana...

  Wabash River...

.Lowland flooding continues on the Wabash River from downstream of  
Lafayette through Montezuma. The crest is currently located at 
Montezuma and will crest at below flood stage at points downstream. 
The river is expected to fall below flood stage by Tuesday evening. 
This flooding is a result of rainfall across the northern third of 
the state Saturday. 

Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-090136-
/O.CAN.KIND.FL.W.0247.000000T0000Z-181009T1000Z/
/LAFI3.1.ER.181007T1215Z.181008T0301Z.181008T2032Z.NO/
906 PM EDT Mon Oct 8 2018

The Flood Warning is cancelled for
  The Wabash River at Lafayette.
* At  8:30 PM Monday the stage was 10.5 feet.
* Flood stage is 11.0 feet.
* Fell below flood stage at Mon 04:32 PM.
* Forecast...It will continue to fall.
* At 11.0 feet...Flooding of low agricultural land begins in western 
  part of Tippecanoe County.

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673             

$$

INC045-121-165-171-091900-
/O.EXT.KIND.FL.W.0249.000000T0000Z-181009T1900Z/
/CVGI3.1.ER.181008T0915Z.181008T2115Z.181009T0700Z.NO/
906 PM EDT Mon Oct 8 2018

The Flood Warning continues for
  The Wabash River at Covington.
* until Tuesday afternoon.
* At  8:45 PM Monday the stage was 16.3 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...It will continue to fall to below flood stage by late 
  tonight.
* At 16.0 feet...Low agricultural lands begin to flood.  Backyard 
  flooding of cottages on right bank starts a short distance upstream
  of gage.  Critical stage of Young-Neal Levee is reached. 

&&

LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
      4020 8747 4040 8709             

$$

INC121-165-167-100105-
/O.EXT.KIND.FL.W.0250.000000T0000Z-181010T1108Z/
/MTZI3.1.ER.181008T1003Z.181009T0600Z.181009T2308Z.NO/
906 PM EDT Mon Oct 8 2018

The Flood Warning continues for
  The Wabash River at Montezuma.
* until Wednesday morning.
* At  8:45 PM Monday the stage was 14.7 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...It will rise to near 14.8 feet by late tonight then 
  begin falling. It will fall below flood stage Tuesday evening.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$
093 
WGUS83 KIND 091436
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1035 AM EDT Tue Oct 9 2018

...The Flood Warning is no longer in effect for portions of the
following river in western Indiana...

  Wabash River...


.The Wabash River fell below flood stage in the Covington area 
early Tuesday morning.  


Precautionary/Preparedness Actions...

Be alert to flood debris on previously flooded roads. Keep children 
away from flooded areas. Recreational and agricultural interests 
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-165-171-091505-
/O.CAN.KIND.FL.W.0249.000000T0000Z-181009T1900Z/
/CVGI3.1.ER.181008T0915Z.181008T2115Z.181009T0710Z.NO/
1035 AM EDT Tue Oct 9 2018

The Flood Warning is cancelled for
  The Wabash River at Covington.
* At  9:45 AM Tuesday the stage was 15.4 feet.
* Flood stage is 16.0 feet.
* Fell below flood stage at Tue 03:10 AM.
* Forecast...It will continue to fall.


&&

LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
      4020 8747 4040 8709             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Oct 7, 6:39 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 7, 6:39 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
639 PM EDT Sun Oct 7 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 235 PM EDT Sun Oct 7 2018

The warm and humid environment remains in place across central
Indiana and will continue to do so into the week. A persistent
frontal boundary will remain in the area with central Indiana on
the warm side making the environment conducive to daily chances
for showers and thunderstorms. As the front shifts farther north
on Monday though, those shower and thunderstorm chances will
lessen a bit with the loss of forcing. The pattern will then
change around mid-week when a strong cold front moves through the
forecast area on Wednesday night. This will result in an abrupt
change in temperatures with a return to the more normal Fall like
weather.

&&

.NEAR TERM /This Evening & Tonight/...

Issued at 235 PM EDT Sun Oct 7 2018

Current synoptic setup shows a large area of high pressure over
the Southeast U.S. and lower Mid-Atlantic states. Farther west, an
area of low pressure resides over the Four Corners region. This
setup is indicative of a steady stream of moisture northward
through the Plains and into the Great Lakes Region. And, this is
exactly what is being portrayed on the current radar mosaic.
Scattered shower activity with a few embedded thunderstorms are
rolling across Illinois, Wisconsin, and Michigan. Meanwhile, there
is little activity over central Indiana, which is south of a warm
front and the rich moisture plume. Nonetheless, will carry chance
pops over the northwest two-thirds of central Indiana into the
evening to account for any development along or shift in the
warm front.

As the aforementioned warm front shifts farther north tonight,
feel more confident in carrying no pops across the entire forecast
area after Mon 03Z. As far as temperatures tonight, expect above
normal temps in the upper 60s.

&&

.SHORT TERM /Tomorrow through Wednesday/...

Issued at 235 PM EDT Sun Oct 7 2018

Dry conditions will prevail through tomorrow and even into Tuesday
morning as the persistent warm front remains well into the Great
Lakes Region. However, as high pressure over the Southeast U.S.
shifts farther east, the moisture plume will start shifting into
central Indiana by Tuesday afternoon. As a result, will carry low
chance pops over most of the northwestern half of central Indiana.

Tuesday night, there will be even more of a moisture surge from
the southwest as a tropical storm enters the Gulf. That combined
with an approaching cold front from the west will result in likely
and definite pops across all of central Indiana for Wednesday.

Temperatures through the period will remain well above normal with
highs in the mid to upper 80s on Monday and Tuesday. However, the
shift in the pattern will begin on Wednesday as a cold front
approaches. Expect highs to fall into the mid to upper 70s.
Meanwhile, overnight lows will generally be in the 60s.

&&

.LONG TERM /Wednesday night through Sunday/...
Issued at 230 PM EDT Sun Oct 7 2018

Ensembles in good agreement that a strong frontal system will move
through Wednesday night and a pair of upper systems will follow next
weekend. Confidence is good that very warm and moist inflow will
combine with strong synoptic forcing and result in widespread
showers and perhaps thunderstorms. Heavy rain will be a good
possibility.

Much cooler air will move in behind the front with below normal
blend temperature trends looking good. Would not rule out some
showers Friday and perhaps again late in the weekend associated with
a pair of upper troughs. Confidence is not great however regarding
timing or if there will be enough moisture to squeeze out any precip.

&&

.AVIATION /Discussion for 080000Z TAF Issuance/...
Issued at 640 PM EDT Sun Oct 7 2018

Other than perhaps brief restrictions due to fog near daybreak
Monday...VFR conditions are expected.

Frontal boundary is north of the terminals across northern Indiana
and expect it to to continue moving north into the Great Lakes on
Monday as ridging aloft expands across the region. This will
result in partly cloudy skies through much of the forecast period.
Will likely see diurnal cu development Monday afternoon as
convective temps are approached. Any convection on Monday is
expected to be isolated with coverage far too low for inclusion
into the forecast. Expect mainly southerly flow throughout the
period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....MK
AVIATION...Ryan
Hazardous weather outlook, Oct 7, 4:31 PM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
431 PM EDT Sun Oct 7 2018

INZ021-028>031-035>049-051>057-060>065-067>072-082045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
431 PM EDT Sun Oct 7 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Isolated showers and thunderstorms are possible this
evening across Central Indiana (mainly northwest).

Hazards: Lightning, gusty winds and brief heavy rainfall.

Timing: Storm hazards through 900 PM.

Discussion: Isolated showers and thunderstorms will be possible this
evening (mainly northwest) closest to a warm front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms will be possible at times for all or parts of
the area on Tuesday and Wednesday and again Friday. While gusty
winds...heavy rainfall and lightning will be possible with
thunderstorms...severe storms are not expected at this time.

Discussion: A strong cold front will push toward and cross Central
Indiana on Tuesday and Wednesday. This will bring a return of showers
and thunderstorms to central Indiana. The front should finally shift
east of the area late week with cooler temperatures arriving.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 9:37 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo47 hr

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.